Avoidable vertices and edges in graphs: Existence, characterization, and applications

Research output: Contribution to journalArticlepeer-review

Abstract

A vertex in a graph is simplicial if its neighborhood forms a clique. We consider three generalizations of the concept of simplicial vertices: avoidable vertices (also known as OCF-vertices), simplicial paths, and their common generalization avoidable paths. In an earlier version of this paper, published as an extended abstract in the proceedings of the 16th International Symposium on Algorithms and Data Structures (WADS 2019), we presented a general conjecture on the existence of avoidable paths. The conjecture was recently proved by Bonamy et al. (2020). The conjecture—now a theorem—implies a result due to Ohtsuki, Cheung, and Fujisawa from 1976 on the existence of avoidable vertices and a result due to Chvátal, Sritharan, and Rusu from 2002 on the existence of simplicial paths in graphs excluding all sufficiently long induced cycles. In turn, both of these results generalize Dirac's classical result on the existence of simplicial vertices in chordal graphs. We prove that every graph with at least two edges has two avoidable edges, which strengthens the statement of the theorem of Bonamy et al. for the case of paths of length one. We point out a close relationship between avoidable vertices in a graph and its minimal triangulations, and identify new algorithmic uses of avoidable vertices, leading to new polynomially solvable cases of the maximum weight clique problem in two classes of graphs simultaneously generalizing chordal graphs and circular-arc graphs. Finally, we observe that the results about the existence of avoidable vertices and edges have interesting consequences for highly symmetric graphs: in a vertex-transitive graph every induced two-edge path closes to an induced cycle, while in an edge-transitive graph every three-edge path closes to a cycle and every induced three-edge path closes to an induced cycle.

Original languageEnglish (US)
Pages (from-to)285-300
Number of pages16
JournalDiscrete Applied Mathematics
Volume309
DOIs
StatePublished - Mar 15 2022

All Science Journal Classification (ASJC) codes

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Keywords

  • 1-perfectly orientable graph
  • Avoidable edge
  • Avoidable vertex
  • Bisimplicial elimination ordering
  • LBFS
  • Maximum weight clique problem

Fingerprint

Dive into the research topics of 'Avoidable vertices and edges in graphs: Existence, characterization, and applications'. Together they form a unique fingerprint.

Cite this